The nation's 'other' drug problem Mis-medication a serious problem for the elderly

September 17, 1991|By Anthony Schmitz | Anthony Schmitz,In Health Magazine Universal Press Syndicate

WELL AFTER he had retired from his career as a high school teacher and principal, Oliver Stendgren still kept active, hunting, fishing and tending his garden. Tall and broad-shouldered, he'd been an imposing figure in his prime. And even when he reached his 80s, age seemed to have touched Stendgren's body only lightly.

His mind, unfortunately, was another matter. By the time Stendgren was 84, his daughter Sheila (the names of Stendgren and his daughter have been changed to protect their privacy) knew she had to return home from Washington, D.C., to straighten out her father's confused affairs. He'd let his property taxes go unpaid. His phone had been shut off. And he often got lost wandering around the small Minnesota farm town where he'd lived for 50 years. Not long after her return, Sheila reluctantly concluded that her father belonged in a nursing home.

To calm Stendgren's fears about the move, Sheila turned to a local doctor for help. The doctor wrote a prescription for heavy doses of a drug called Mellaril. He didn't mention any side effects, and Sheila didn't think to ask.

But with that prescription, Oliver Stendgren started down a path familiar to all too many older Americans. Once deeply confused, he was before long in even worse shape, suffering from incontinence, ceaseless nervous jittering and eventually delirium -- all resulting from drugs prescribed by doctors.

According to government figures, an estimated 120,000 older people are afflicted annually by mental impairment or Parkinson's disease-like trembling -- induced by drugs. Each year another 32,000, woozy from prescription tranquilizers and sleeping pills, fall and break hips. All told, federal officials estimate that some 200,000 elderly are hospitalized each year because of the drugs they take -- and this figure, says Inspector General Richard Kusserow of the U.S. Health and Human Services Department, is a gross underestimate. According to Kusserow, in fact, mis-medication of seniors is America's other drug problem.

For one thing, age itself increases the likelihood of bad drug reactions. Drugs tend to be tested on younger people and the dosages set accordingly. The elderly, whose livers and kidneys are less effective at clearing drugs from their systems, can be staggered by quantities that are safe for younger people. Older people also take a greater number of drugs. The average senior, Kusserow told the House Select Committee on Aging, in fact gets more than 15 prescriptions a year.

Some older people add to the problem by mis-medicating themselves -- confusing schedules or taking too much or too little. Kusserow says that fewer than half of the elderly patients who take prescription drugs follow their physician's orders.

But doctors themselves are far from blameless. A study done a few years ago found that fewer than two percent of all medical students were required to take courses in geriatrics. Most physicians, Kusserow told the House committee, had only one class in pharmacology. "This leads to prescribing patterns," he said, "that are not necessarily in the best interests of elderly adults." Nursing home patients suffer even more than the average senior from over-medication.

Stendgren, after months on Mellaril, just became more agitated. He paced constantly; his joints stiffened; he lost control of his bladder. Alarmed at his condition, Sheila asked a local pharmacist about the drug's side effects. "Almost everything he listed," she says, "my father was experiencing." So, at the pharmacist's suggestion, she asked the nursing home to lower her father's dosage.

Still, Stendgren suffered the delirium that can be produced by doses of drugs like Mellaril. Imagining someone was in his bed, he'd fly into a rage. He was sent to a psychiatric ward, where doctors switched his medication to another drug called Stelazine, and also prescribed an additional drug to control the shakes that Stelazine can produce. But Stendgren's problems were far from over. After he returned to the nursing home, Sheila took her father to a band concert in a nearby park, where he became virtually paralyzed by the heat. Only later did she learn -- from a nurse -- that hypersensitivity to heat and cold is another of Stelazine's side effects.

By now, Stendgren was perpetually restless and began wandering away from the nursing home, so a doctor again switched his medications, this time to Haldol. With that drug, Stendgren stayed put, but was so heavily sedated that he fell repeatedly. He also developed another case of the shakes.

He was moved to a different nursing hospital, where Sheila demanded they take her father off Haldol. They did, but just a short time later, to calm him down once again, they put him on Xanax -- a habit-forming medication that can provoke disturbing paranoia, excitability and hallucinations. Stendgren deteriorated even further and began smearing himself with his own feces.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.